Alert archive / Hawaii / Flash Flood Warnings in 2006

Flash Flood Warning 9, NWS Honolulu, HI

February 20, 2006Kauai County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Feb 20, 2006, 2:14 AM HST for Kauai County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 20, 2006, 2:14 AM HST (12:14 UTC)
Expired
Feb 20, 2006, 5:15 AM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Counties, with a storm outline in the text

County Kauai County, HI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 0.2 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2006-02-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 419 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2006-02-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
419 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
723 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WGHW50 PHFO 201215
FFWHFO
HIC007-201515-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
214 AM HST MON FEB 20 2006

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF KAUAI IN KAUAI COUNTY

* UNTIL 515 AM HST

* AT 207 AM HST...RADAR SHOWED HEAVY RAIN NEAR HAENA...OR ABOUT 21
  MILES NORTHWEST OF LIHUE. THE AREA OF HEAVY RAIN WAS NEARLY
  STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  HANALEI...WAINIHA AND PRINCEVILLE.

MOVE TO HIGHER GROUND NOW. STAY AWAY FROM STREAMS AND LOW LYING AREAS
PRONE TO FLOODING.

BE ESPECIALLY CAUTIOUS SINCE IT IS HARDER TO SEE FLASH FLOODING IN
THE DARK. AVOID TRAVEL.

DO NOT TRY TO CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR
ON FOOT. THE WATER MAY BE TOO DEEP TO CROSS SAFELY. TURN AROUND...
DON/T DROWN.

REPORT FLOODING TO POLICE OR CIVIL DEFENSE OFFICIALS FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

THIS FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 515 AM HST IF
FLASH FLOODING CONDITIONS PERSIST.

LAT...LON 2212 15967 2212 15948 2230 15948 2230 15967

$$
3 follow-up statements
000
WGHW70 PHFO 201228
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
225 AM HST MON FEB 20 2006

HIC007-201515-
ISLAND OF KAUAI IN KAUAI COUNTY -
225 AM HST MON FEB 20 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF KAUAI IN
KAUAI COUNTY UNTIL 515 AM HST...

AT 219 AM HST...RADAR SHOWED AN AREA OF HEAVY RAIN NEAR HAENA...OR
ABOUT 22 MILES NORTHWEST OF LIHUE. THE AREA OF HEAVY RAIN WAS NEARLY
STATIONARY. RADAR ESTIMATED RAINFALL RATES OF UP TO 3 INCHES PER 
HOUR.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WAINIHA
AND NA PALI STATE PARK.

BE ESPECIALLY CAUTIOUS AT NIGHT SINCE IT IS HARDER TO SEE FLASH
FLOODING IN THE DARK. AVOID TRAVEL.

MOTORISTS SHOULD BE ALERT FOR FLOODING AND SHOULD NOT ATTEMPT TO
CROSS FAST FLOWING OR RISING WATER. MANY FLASH FLOOD DEATHS OCCUR
WHEN MOTORISTS TRY CROSSING FLOODED ROADWAYS. TURN AROUND...DONT
DROWN. CAMPERS IN AREAS FROM WAINIHA TO NA PALI STATE PARK SHOULD 
MOVE AWAY FROM STREAMS IMMEDIATELY. 

ESCAPE RISING WATER BY CLIMBING DIRECTLY TO HIGHER GROUND. NEVER TRY
TO OUTRACE A FLOOD...EITHER ON FOOT OR IN YOUR VEHICLE. DO NOT CAMP
NEAR STREAMS OR OTHER AREAS SUBJECT TO FLOODING.

THE FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 515 AM HST IF
FLASH FLOODING CONDITIONS PERSIST.

LAT...LON 2212 15967 2212 15948 2230 15948 2230 15967

$$
000
WGHW70 PHFO 201333
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
328 AM HST MON FEB 20 2006

HIC007-201515-
ISLAND OF KAUAI IN KAUAI COUNTY -
328 AM HST MON FEB 20 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF KAUAI IN
KAUAI COUNTY UNTIL 515 AM HST...

AT 323 AM HST...RADAR SHOWED AN AREA OF HEAVY RAIN ALONG A LINE
EXTENDING FROM WAINIHA TO KALALAU VALLEY. THE AREA OF HEAVY RAIN 
WAS NEARLY STATIONARY.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HAENA 
AND NA PALI STATE PARK.

MOTORISTS SHOULD BE ALERT FOR FLOODING AND SHOULD NOT ATTEMPT TO
CROSS FAST FLOWING OR RISING WATER. MANY FLASH FLOOD DEATHS OCCUR
WHEN MOTORISTS TRY CROSSING FLOODED ROADWAYS. TURN AROUND...DONT
DROWN. CAMPERS IN AREAS FROM WAINIHA TO NA PALI STATE PARK AND 
KALALAU VALLEY SHOULD MOVE AWAY FROM STREAMS IMMEDIATELY. 

ESCAPE RISING WATER BY CLIMBING DIRECTLY TO HIGHER GROUND. NEVER TRY
TO OUTRACE A FLOOD...EITHER ON FOOT OR IN YOUR VEHICLE. DO NOT CAMP
NEAR STREAMS OR OTHER AREAS SUBJECT TO FLOODING.

A FLASH FLOOD WATCH CONTINUES FOR ALL OF KAUAI THROUGH MONDAY 
EVENING.

THE FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 515 AM HST IF
FLASH FLOODING CONDITIONS PERSIST.

LAT...LON 2212 15967 2212 15948 2230 15948 2230 15967

$$
000
WGHW70 PHFO 201514
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
512 AM HST MON FEB 20 2006

HIC007-201522-
ISLAND OF KAUAI IN KAUAI COUNTY -
512 AM HST MON FEB 20 2006

...THE FLASH FLOOD WARNING HAS EXPIRED FOR THE ISLAND OF KAUAI IN
KAUAI COUNTY...

ALTHOUGH HEAVY RAIN HAS TEMPORARILY ENDED OVER KAUAI...ADDITIONAL 
HEAVY RAIN IS POSSIBLE LATER THIS MORNING. 

A FLASH FLOOD WATCH FOR THE ISLANDS OF KAUAI...OAHU...AND MOLOKAI 
REMAINS IN EFFECT THROUGH MONDAY EVENING.

LAT...LON 2212 15967 2212 15948 2230 15948 2230 15967

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Feb 19, 11:45 PM HST, 2 hours 29 minutes earlier.

Area forecast discussion, Feb 19, 11:45 PM HST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HONOLULU HI
1145 PM HST SUN FEB 19 2006

.SYNOPSIS...
BRIEF HEAVY SHOWERS AND A SLIGHT CHANCE OF THUNDERSTORMS TONIGHT
WILL GIVE WAY TO MORE TYPICAL TRADE WIND SHOWERS LATE MONDAY AND
THEREAFTER THROUGH THE FORECAST PERIOD. HIGH CLOUDS ALONG THE
SOUTHEAST FLANK OF AN UPPER LOW FAR NORTHWEST OF KAUAI WILL REMAIN
WITH US THROUGH MONDAY.

&&

.UPDATE...
HEAVY RAINFALL EVENTS HAVE COME AND TEMPORARILY GONE FROM WINDWARD
PORTIONS OF KAUAI AND OAHU...BUT A FLOOD WATCH IS NOW IN EFFECT FOR
KAUAI...OAHU AND MOLOKAI DUE TO THE CONTINUED POSSIBILITY OF
LOCALIZED HEAVY RAINFALL. LANAI MAY BE ADDED TO THE WATCH AREA
LATER. TOTAL 24 HOUR RAINFALL AMOUNTS ENDING AT 8 PM HST INCLUDE
AHUIMANU LOOP ON WINDWARD OAHU WITH 7.88 INCHES.

&&

.PREVIOUS DISCUSSION...
OUR AIRMASS REMAINS UNSTABLE THIS EVENING...WITH MODERATE TO
BRIEFLY HEAVY SHOWERS POPPING UP ACROSS WINDWARD OAHU AND PORTIONS
OF WINDWARD MOLOKAI AND MAUI. THERE HAVE BEEN SPORADIC RAIN GAGE
ALARMS FOR 1 TO 1.2 INCH PER HOUR RAINFALL RATES AT WAIHEE PUMP AND
AHUIMANU ON WINDWARD OAHU WITHIN THE PAST TWO HOURS. THESE TWO
STATIONS HAVE SEEN 3 AND 5.5 INCHES OF TOTAL
RAINFALL...RESPECTIVELY...OVER THE PAST 24 HOURS. OTHER WINDWARD
OAHU GAGES HAVE SEEN GENERALLY BETWEEN 1 AND 3 INCHES OF TOTAL
RAINFALL OVER THE PAST 24 HOURS.

A BROAD BAND OF BROKEN TO OVERCAST HIGH CLOUDS LIES ACROSS THE MAIN
HAWAIIAN ISLANDS...ALONG THE SOUTHEAST FLANK OF AN UPPER LOW FAR
NORTHWEST OF KAUAI AND ALONG THE NORTHERN FRINGE OF AN UPPER RIDGE
SOUTH OF THE ISLAND CHAIN. THUNDERSTORMS AT LONG RADAR RANGE...110
TO 115 MILES NORTHEAST OF OAHU...MARK A ZONE OF UPPER DIVERGENCE AS
UPPER NORTHWESTERLIES EAST OF THE UPPER LOW SPLIT FROM UPPER
EASTERLIES WRAPPING AROUND THE NORTH SIDE OF THE RIDGE. THESE
THUNDERSTORMS SHOULD POSE NO THREAT TO THE ISLANDS AS THEY MOVE WEST
WITH THE SPLIT UPPER FLOW. HIGH CLOUD COVER ACROSS THE ISLANDS
SHOULD DECREASE MONDAY AS MODELS SHOW A RETURN TO A MORE ZONAL FLOW
PATTERN ALOFT.

LINGERING INSTABILITY ACROSS THE ISLANDS WILL KEEP THE THREAT OF
BRIEF HEAVY SHOWERS AND A SLIGHT CHANCE OF THUNDERSTORMS WITH US
OVERNIGHT...MOSTLY OVER AND NEAR KAUAI OAHU AND MOLOKAI. AFTER
MONDAY...SHOWERS SHOULD BEGIN TO ASSUME A TRADE WIND
DISTRIBUTION...FAVORING WINDWARD AND MAUKA AREAS. TRADE WINDS WILL
BE SLOW TO RECOVER STRENGTH THROUGH THE WEEK...HOWEVER...BECAUSE
ANOTHER LOW NORTHEAST OF THE ISLANDS WILL KEEP THE PRESSURE
GRADIENT ACROSS THE ISLANDS RATHER SLACK.

GRIDS HAVE BEEN CHANGED FOR A SLIGHT CHANCE OF THUNDERSTORMS FOR
KAUAI...OAHU AND SURROUNDING WATERS THROUGH TONIGHT.

A DENSE FOG ADVISORY CONTINUES FOR THE BIG ISLAND SUMMITS TONIGHT AS
THE FOG THICKENS. BASED ON THE MAUNA KEA AND MAUNA LOA WEB
CAMS...THERE WERE SEVERAL BREAKS IN THE FOG DURING THE DAY
SUNDAY...BUT EXPECT VISIBILITIES TO DECREASE AGAIN TONIGHT.

&&

.MARINE...
A GALE BETWEEN CALIFORNIA AND THE ISLANDS PRODUCED A
SWELL THAT IS HITTING THE EAST-FACING SHORES. COMPUTER MODELS
FORECAST THE SWELL TO REMAIN HIGHER THAN NORMAL THROUGH MONDAY. SURF
WILL GRADUALLY DROP BELOW THE 8 FEET ADVISORY LEVEL THROUGH THE DAY
MONDAY.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY UNTIL 6 AM HST MONDAY FOR EAST FACING SHORES OF
KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND.

DENSE FOG ADVISORY UNTIL 10 AM HST MONDAY FOR BIG ISLAND SUMMITS.

FLOOD WATCH UNTIL 10 PM MONDAY FOR KAUAI OAHU AND MOLOKAI.
&&

POWELL

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 19, 3:34 PM HSTDense Fog AdvisoryHFOHawaii29 hr
Feb 19, 8:26 PM HSTFlash Flood WarningHFOHonolulu3 hr
Feb 19, 9:34 PM HSTFlash Flood WarningHFOKauai3 hr

Nearby

Flash Flood Warnings in Hawaii, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.